Ohio, 2008Flooding in Ohio, February 5 to 7, 2008
February 5 to 7, 2008 · NWS IWX · 4 events in 4 counties and zones
A snowpack of one to three inches rapidly melted as warm air arrive in the region. This snowmelt, combined with a partially frozen, very moist ground and rainfall from two to locally over 3 inches, resulted in an increase in low land and river flooding running south of a Paulding to Ottawa line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $170,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A snowpack of one to three inches rapidly melted as warm air arrive in the region. This snowmelt, combined with a partially frozen, very moist ground and rainfall from two to locally over 3 inches, resulted in an increase in low land and river flooding running south of a Paulding to Ottawa line. At the onset, some flash flooding occurred in areas experiencing rainfall rates of one-half to one inch per hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 5, 4:56 AM EST, 3 hours 4 minutes earlier.
Area forecast discussion, Feb 5, 4:56 AM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION...DELAYED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
456 AM EST TUE FEB 5 2008
.SHORT TERM...
TODAY AND TONIGHT
SAGGING FRONTAL BOUNDARY WILL CONTINUE TO BE THE FOCUS FOR WEATHER
ACROSS THE FORECAST AREA TODAY AND TONIGHT AS ANOTHER POTENT UPPER
LEVEL IMPULSE EJECTS OUT OF THE SOUTHERN PLAINS AND INTO THE
MIDWEST...SUPPORTING RAPID CYCLOGENESIS ACROSS THE OHIO VALLEY
REGION. MODEL INITIATION REVEALS MANY FLAWS IN THERMAL AND MOMENTUM
FIELDS WITH THE 00Z GFS DISPLAYING THE WORST ERRORS. HAVE OPTED FOR
THE NAM/SREF/ECMWF SOLUTIONS AS THEIR HANDLING OF SHORT TERM FEATURES AND
CONVECTION OVERNIGHT HAS BEEN BEEN SUPERB.
EXPECTING THE COLD FRONT TO CONTINUE TO DROP SOUTH OUT OF THE FA
WITH THE DEPARTING FRONTAL WAVE FORM LAST NIGHT. CONVECTIVE LINE OF
THUNDERSTORMS SUPPORTED BY AN INTENSE LL JET/THETA-E
ADVECTION....HAS JUST ABOUT CLEAR THE FA AND WILL CONTINUE TO DO
SO. EXPECTING A BREAK IN PRECIP SAVE FAR SOUTHERN COUNTIES WHERE
LINGERING FRONTAL FORCING WILL CONTINUE THROUGH MORNING. DENSE FOG
HAS RETURNED TO MOST OF THE FA...BRIEFLY CLEARING WITH HEAVY RAIN.
EXPECTING DENSE FOG TO CONTINUE THROUGH THE MORNING...BEFORE COOLER
AND DRIER AIR WORKS INTO THE REGION AND ALLOWS VSBYS TO INCREASE.
THIS IDEA IS SUPPORTED BY MOS AND BUFFER SOUNDINGS. HAVE EXTENDED
THE DENSE FOG ADVISORY TO COVER THIS CONCERN.
UPPER LEVEL IMPULSE AND ASSOCIATED SFC WAVE WILL LIFT NORTHEAST AND
INTERACT WITH THE FRONTAL SYSTEM IN PLACE. POTENT ISENTROPIC UPGLIDE
WILL COMMENCE LATE THIS AFTERNOON AND SUPPORT AREAS OF RAIN AND
POSSIBLE THUNDER IN THE SOUTH. THIS WILL SPREAD NORTH WITH
INCREASING LARGE SCALE ASCENT OVER THE REGION. DEEP GULF MOISTURE IN
PLACE WITH HIGH PW VALUES WILL ALLOW HEAVY RAINFALL CHANCES MAINLY
IN THE FAR SOUTH AND EAST INCREASING FLOODING CONCERNS.
CONTINUED CAA BEHIND PER INCREASED NORTHERLY WINDS WILL ALLOW AN
INCREASED CHANCE FOR MIXED PRECIP IN THE NW LATE THIS
EVENING...CHANGING TO ALL SNOW. NAM CONTINUES TO PROG MODERATE
CROSS ISENTROPIC FLOW WITH 20 KNOTS SITUATED OVER THE FA
COLLOCATED WITH ROBUST LARGE SCALE ASCENT. HAVE ISSUED A WINTER
WEATHER ADV FOR EXPECTED ZR/IP/SN. PRECIP WILL CHANGE ALL TO SNOW BY
WED MORNING WITH ACCUMS POSSIBLE OVER NW ZONES.
OTHERWISE...LOOK FOR MORNING HIGHS TODAY WITH FALLING TEMPS THROUGH
THE DAY.
&&
.LONG TERM (WEDNESDAY THROUGH MONDAY)...
BUSY NIGHT TONIGHT...HAVE MAINLY TWEAKED THE FORECAST THROUGH THE
WEDNESDAY-THURSDAY TIMEFRAME. DID MAKE SOME TEMPS ADJUSTMENTS LATER
IN THE PERIOD...SAT NIGHT THRU TUESDAY WITH MODEL CONVERGENCE TO A
COLDER PERIOD AHEAD.
STILL PLENTY OF MODEL UNCERTAINTY WITH RESPECT TO THE EXACT TRACK OF
THE SFC FEATURES ON WEDNESDAY...AND HOW SOON THE COLDER AIR WILL
START TO PUSH INTO THE REGION...THEREFORE HAVE FOLLOWED VERY CLOSE
TO THE 21Z/03Z SREF SOLUTIONS FOR THE THERMAL PROFILES...WHICH MORE
CLOSELY RESEMBLE THE NAM12. SLIGHTLY WARMER TEMPS WILL BE EXPECTED
ACROSS THE SOUTHEASTERN HALF OF THE FORECAST AREA WEDNESDAY...WITH A
DELAYED TIMING OF THE CHANGEOVER TO SNOW. HAVE TRANSITIONED THE RAIN
TO SNOW SURGING THE AFTERNOON. SHOULD BE ALL SNOW THROUGH THE
EVENING...WITH LIGHT AMOUNTS LIKELY...SLIGHTLY HIGHER AMOUNTS
POSSIBLE ACROSS THE NORTHWESTERN PORTIONS OF THE AREA ON WEDNESDAY.
TROUGH MOVES THROUGH THURSDAY NIGHT...STILL CARRYING CHC POPS AS
MOISTURE MAY BE AN ISSUE...QPF AMOUNTS SHOULD BE LIGHT.
DECENT MODEL CONVERGENCE THE LAST FEW DAYS...AS MENTIONED ABV THE
LATTER PORTIONS OF THE EXTENDED NEEDED A LOWERING OF TEMPS. VERY
COLD AIR FROM CANADA SURGES SOUTHEAST INTO THE EASTERN STATES THIS
WEEKEND...WITH AN ARRIVAL ON SUNDAY...AND LASTING A FEW DAYS IT
WOULD SEEM AS OF NOW. WILL LET DAYSHIFT ADD FURTHER DETAILS AS THEY
SHOULD HAVE MORE TIME TO LOOK THROUGH THE NEW DATA.
&&
.AVIATION.../06Z TAFS/
LOOK FOR IFR TO LIFR CONDITIONS IN THE NORTH WITH MVFR CONDITIONS
EXPECTED ACROSS THE SOUTH AND EAST. A LINE OF SHOWERS AND
THUNDERSTORMS SITUATED ALONG THE COLD FRONT WILL CONTINUE TO SAG
SLOWLY SOUTH THROUGH THE NIGHT. EXPECT AREAS OF DENSE FOG TO
CONTINUE TO THE NORTH OF THE FRONT OVER NORTHERN PORTIONS OF THE
FORECAST AREA. EXPECT VISBYS TO LINGER AROUND 1/4 MILE IN THESE
AREAS THROUGH MOST OF THE MORNING...BEFORE IMPROVING BY EARLY
AFTERNOON. OTHERWISE...LOOK FOR REDUCED VISBYS IN THUNDERSTORMS
WITH RESTRICTIONS DOWN TO 3/4 MILE IN HEAVY RAIN LIKELY. GUSTY
WIND AND SMALL HAIL WILL ALSO BE POSSIBLE. THUNDERSTORMS OVER
SOUTHERN PORTIONS OF THE FORECAST AREA ARE EXPECTED TO PUSH SOUTH
OF THE FA BY LATE MORNING AND EARLY AFTERNOON WITH THE FRONTAL
SYSTEM DROPPING SOUTH OF THE AREA. A SECONDARY WAVE WILL DEVELOP
ALONG THE FRONT AN ALLOW AN INCREASE IN SHOWER ACTIVITY LATE THIS
AFTERNOON AND EVENING WITH THE APPROACH OF ANOTHER UPPER LEVEL
WAVE.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR INZ003>009-012>018-020-
022>027-032>034.
DENSE FOG ADVISORY UNTIL 11 AM EST /10 AM CST/ THIS MORNING FOR
INZ003>009-012>018.
WINTER WEATHER ADVISORY FROM 1 AM EST /MIDNIGHT CST/ TO 7 PM EST
/6 PM CST/ WEDNESDAY FOR INZ003>005-012-014.
MI...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MIZ077>081.
DENSE FOG ADVISORY UNTIL 11 AM EST THIS MORNING FOR MIZ077>081.
WINTER WEATHER ADVISORY FROM 1 AM TO 7 PM EST WEDNESDAY FOR
MIZ077>079.
OH...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR OHZ001-002-004-005-015-
016-024-025.
DENSE FOG ADVISORY UNTIL 11 AM EST THIS MORNING FOR OHZ001-002.
LM...DENSE FOG ADVISORY UNTIL 11 AM EST THIS MORNING FOR LMZ043-046.
&&
SHORT TERM...CHAMBERLAIN
LONG TERM...SCHOTT
AVIATION...CHAMBERLAINHazardous weather outlook, Feb 5, 5:24 AM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
524 AM EST TUE FEB 5 2008
INZ006>009-013-015>018-020-022>027-032>034-MIZ080-081-OHZ001-002-004-
005-015-016-024-025-061030-
LAGRANGE-STEUBEN-NOBLE-DE KALB-PULASKI-FULTON IN-KOSCIUSKO-WHITLEY-
ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-
BLACKFORD-JAY-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...WINAMAC...
FRANCESVILLE...ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...MONTICELLO...BROOKSTON...LOGANSPORT...
PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...
COLDWATER...HILLSDALE...BRYAN...WAUSEON...ARCHBOLD...DEFIANCE...
NAPOLEON...PAULDING...ANTWERP...OTTAWA...PANDORA...VAN WERT...
DELPHOS...LIMA
524 AM EST TUE FEB 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
DENSE FOG IS EXPECTED OVER MUCH OF THE AREA THROUGH THE LATE
MORNING OR EARLY AFTERNOON. THERE IS A CHANCE OF THUNDERSTORMS
WITH HEAVY RAINFALL POSSIBLE THIS AFTERNOON AND INTO THE EVENING.
RUNOFF FROM SNOW MELT AND RAINFALL MAY LEAD TO RENEWED OR CONTINUED
FLOODING OF CREEKS...LOW LYING AREAS...BASEMENTS AND PONDING OF
WATER ACROSS ROADS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
CONTINUED FLOODING OF MANY CREEKS...LOW LYING AREAS...BASEMENTS
AND PONDING OF WATER ACROSS ROADS WILL BE EXPECTED THROUGH MUCH
OF WEDNESDAY AND POSSIBLY INTO THURSDAY. MINOR TO MODERATE FLOODING OF
LARGER STEM RIVERS...PONDS AND LAKES...IS POSSIBLE INTO NEXT WEEK.
LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE LATE WEDNESDAY AFTERNOON
OR EVENING INTO EARLY THURSDAY. LIGHT ACCUMULATIONS OF SNOW WILL
AGAIN BE POSSIBLE THURSDAY AFTERNOON INTO FRIDAY.
VERY COLD AIR WILL LIKELY INFILTRATE THE REGION LATE THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ALL FLOODING...HEAVY RAINFALL...DENSE
FOG...OR SNOW ACCUMULATIONS.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ003>005-012-014-MIZ077>079-061030-
LA PORTE-ST. JOSEPH IN-ELKHART-STARKE-MARSHALL-BERRIEN-CASS MI-
ST. JOSEPH MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...KNOX...NORTH JUDSON...PLYMOUTH...
BREMEN...NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...
CASSOPOLIS...STURGIS...THREE RIVERS
524 AM EST TUE FEB 5 2008 /424 AM CST TUE FEB 5 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
DENSE FOG IS EXPECTED OVER MUCH OF THE AREA THROUGH THE LATE
MORNING OR EARLY AFTERNOON. THERE IS A CHANCE OF THUNDERSTORMS
WITH HEAVY RAINFALL POSSIBLE THIS AFTERNOON AND INTO THE EVENING.
RUNOFF FROM SNOW MELT AND RAINFALL MAY LEAD TO RENEWED OR CONTINUED
FLOODING OF CREEKS...LOW LYING AREAS...BASEMENTS AND PONDING OF
WATER ACROSS ROADS.
WINTRY PRECIPITATION IN THE FORMS OF SLEET...FREEZING RAIN...AND
SNOW WILL BE POSSIBLE LATE TONIGHT INTO WEDNESDAY MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
CONTINUED FLOODING OF MANY CREEKS...LOW LYING AREAS...BASEMENTS
AND PONDING OF WATER ACROSS ROADS WILL BE EXPECTED THROUGH MUCH
OF WEDNESDAY AND POSSIBLY INTO THURSDAY. MINOR TO MODERATE FLOODING OF
LARGER STEM RIVERS...PONDS AND LAKES...IS POSSIBLE INTO NEXT WEEK.
MODERATE SNOW ACCUMULATIONS WILL BE POSSIBLE WEDNESDAY MORNING
INTO LATE WEDNESDAY EVENING. LIGHT ACCUMULATIONS OF SNOW WILL
AGAIN BE POSSIBLE THURSDAY AFTERNOON INTO FRIDAY.
VERY COLD AIR WILL LIKELY INFILTRATE THE REGION LATE THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ALL FLOODING...HEAVY RAINFALL...DENSE
FOG...OR SNOW ACCUMULATIONS.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-061030-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
524 AM EST TUE FEB 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS TODAY. WINDS WILL INCREASE
LATE TONIGHT AND WILL LIKELY BECOME HAZARDOUS FOR SMALL CRAFT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
CONDITIONS HAZARDOUS TO SMALL CRAFT WILL LIKELY CONTINUE THROUGH THURSDAY
MORNING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
SCHOTT
In the hours before
Local storm report, Feb 5, 4:16 AM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
416 AM EST TUE FEB 05 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0415 AM FLOOD TRI-LAKES 41.22N 85.48W
02/05/2008 WHITLEY IN EMERGENCY MNGR
EMERGENCY MNGR REPORTS THAT WIDESPREAD FLOODING IS
OCCURING ACROSS WHITLEY COUNTY. MAINLY IN THE TRI LAKES
AREA...NEAR AND WEST OF HWY109 N...IN THE BUSCO
AREA...AND ALONG HWY 14.
&&
EVENT NUMBER 00802
SCHOTTLocal storm report, Feb 5, 6:27 AM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
627 AM EST TUE FEB 05 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0623 AM FLOOD 1 S MILFORD 41.40N 85.85W
02/05/2008 KOSCIUSKO IN TRAINED SPOTTER
WATER COMPLETELY OVER STATE ROAD 15 NEAR MILFORD.
SPOTTER REPORTED THAT THE HIGHWAY DEPARTMENT WAS ALREADY
THERE. VISIBILITY OF 150 TO 200 FEET IN FOG.
&&
EVENT NUMBER 00803
LMKFlood, Defiance
- When
- February 5, 8:00 AM EST to February 7, 10:00 AM EST
- Where
- Defiance County, 0.86 mi W of Sherwood to 0.99 mi WSW of Sherwood
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 41.280, -84.397
Local media reported that portions of State Route 424 in Defiance county had water on it.
Flood, Henry
- When
- February 5, 8:00 AM EST to February 7, 10:00 AM EST
- Where
- Henry County, 1.19 mi NW of Napoleon Henry Co Ar to 2.34 mi N of Napoleon Henry Co Ar
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 41.381, -84.087
Emergency management officials reported three areas of water covered roadway on US 24 and Ohio 424 along the Maumee River. Closure of a bridge crossing over Turkey Foot Creek, southeast of Napoleon prompted the closure of County Road P.
Flood, Van Wert
- When
- February 6, 8:41 AM EST to February 7, 10:00 AM EST
- Where
- Van Wert County, 1.04 mi E of Willshire to 1.81 mi ENE of Jonestown
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.750, -84.800
Several county roads were closed due to high water, including State Route 49 just north of Wilshire.
Flood, Paulding
- When
- February 6, 3:13 PM EST to February 7, 10:00 AM EST
- Where
- Paulding County, 2.09 mi NW of Payne to 2.69 mi SW of Payne
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 41.098, -84.752
State Route 500 west of State Route 49 and State Route 613 at State Route 637 both closed due to high water. 10 county and township roads also closed. Sandbagging was being done at two residences.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, February 5 to 6, 200824 deaths · 76 injured · $37 million · EF3 · 50 events
- Tornadoes and Hail in Arkansas, February 5, 200814 deaths · 175 injured · $137 million · EF4 · 39 events
- Tornadoes and Hail in Tennessee, February 5, 20089 deaths · 84 injured · $231 million · EF4 · 53 events
- Tornadoes and Flash Flooding in Kentucky, February 5 to 6, 20084 deaths · 16 injured · $17 million · EF3 · 66 events
- Tornadoes and Hail in Kentucky, February 5, 20083 deaths · 27 injured · $26 million · EF3 · 21 events
- Tornadoes and Hail in Mississippi, February 5 to 6, 200818 injured · $64 million · EF3 · 30 events
- Winter Weather in Texas, February 5, 20082 deaths · 5 injured · $15,000 · 1 event
- Flooding in Indiana, February 5 to 29, 20086 injured · $2.1 million · 42 events
- Tornadoes and Hail in Missouri, February 5, 2008$520,000 · EF2 · 10 events
- Tornado and Damaging Winds in Indiana, February 5, 2008$2.2 million · EF1 · 33 events
- Lightning Strike in Ohio, February 5, 20081 death · 1 event
- Tornadoes and Hail in Arkansas, February 5, 20084 injured · $309,000 · EF1 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85794, 85797, 85799, 85800.